A 42 year old female with a history of a partial thyroidectomy 20 years ago, presents for abrupt onset palpitations. She has had similar symptoms in the past but they have always been brief. This time it is not going away. She recently flew to New York from Texas. She denies excesses caffeine use, cocaine, amphetamines.
Vital signs: Pulse - 180, R – 20, BP 140/70.
Her EKG is below.
1. What does the EKG demonstrate?
2. How would you manage this patient?
The EKG demonstrates SVT.
The patient is stable. She can be managed with modified vagal maneuver, adenosine, or other AV nodal blockers.
The EKG shows a narrow QRS complex regular tachycardia with absent P waves and no flutter waves. This is consistent with SVT.
Modified vagal maneuver was attempted which was unsuccessful. The patient then received adenosine 6 mg IV. The EKG below shows what happened during adenosine administration.
The EKG below is after the patient converted.
SVT is caused by a reentry circuit that involves the AV node. So AV nodal blockers are the treatment of choice. Options include adenosine, calcium channel blockers and beta blockers.
SVT can be brought on by many different things. In our patient the recent travel history should raise a suspicion for pulmonary embolism. Our patient had a D-dimer sent which was negative.
The following algorithm can be useful in diagnosing tachyarrhythmias: